Lightning, Mohave
- When
- November 21, 8:15 PM MST
- Where
- Mohave County, Bullhead City
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 35.150, -114.570
Lightning knocked out power to 800 customers.
A strong area of low pressure sat over the Desert Southwest for two days, bringing heavy rain and snow to portions of the Mojave Desert and southern Great Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A strong area of low pressure sat over the Desert Southwest for two days, bringing heavy rain and snow to portions of the Mojave Desert and southern Great Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 21, 4:44 PM MST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
344 PM PST THU NOV 21 2013
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL PRODUCE NUMEROUS
SHOWERS THROUGH SATURDAY WITH LOCALLY HEAVY SNOW IN THE HIGHER
TERRAIN OF CLARK AND LINCOLN COUNTIES. DRIER AIR WILL BEGIN TO MOVE
INTO THE AREA SUNDAY AND HIGH PRESSURE WILL LEAD TO DRY AND WARMER
CONDITIONS MONDAY AND TUESDAY. THE NEXT STORM SYSTEM COULD PRODUCE
SHOWERS ACROSS THE REGION ON THANKSGIVING DAY.
&&
.SHORT TERM...THROUGH FRIDAY NIGHT...UPPER LOW ALONG CALIFORNIA
COAST WAS PRODUCING WIDESPREAD SHOWERS ACROSS MUCH OF THE FORECAST
AREA THIS AFTERNOON WITH SOME PRETTY DECENT RAINFALL AMOUNTS. NO
SIGNIFICANT SNOW REPORTED YET IN LINCOLN COUNTY SO FAR ACCORDING TO
THE S.O. IN PIOCHE. THE LOW WILL DROP TO THE FAR SOUTHERN CALIFORNIA
COAST TONIGHT AND WILL BEGIN TO MOVE INLAND FRIDAY AND FRIDAY NIGHT.
SHOWERS WILL CONTINUE OVER MOST OF THE FORECAST AREA THROUGH THIS
TIME FRAME BUT THERE ARE STILL DIFFERENCES BETWEEN THE MODELS WITH
THE POSITION OF THE BEST PRECIPITATION BANDS. GENERALLY IT LOOKS
LIKE THE BAND OF HEAVIEST PRECIPITATION WILL SET UP EAST OF OUR
FORECAST AREA INTO CENTRAL ARIZONA FRIDAY AND FRIDAY NIGHT. HOWEVER
A SECONDARY BAND WHICH DEVELOPED OVER CLARK COUNTY TODAY LOOKS LIKE
IT WILL CONTINUE AND PERHAPS EXPAND INTO NYE AND LINCOLN COUNTIES
AND PERHAPS EVEN WRAPPING UP INTO ESMERALDA AND INYO COUNTIES. GIVEN
THAT SCENARIO AND EASTERLY UPSLOPE FLOW INTO THE SPRING MOUNTAINS I
DECIDED TO ISSUE A WINTER WEATHER ADVISORY ABOVE 7000 FEET BEGINNING
AT 4 PM THIS AFTERNOON AND CONTINUING THROUGH 4 AM SATURDAY. WITH
THE MODELS SPREADING MORE PRECIPITATION NORTH INTO LINCOLN COUNTY
TONIGHT I DECIDED TO EXTEND THE ADVISORY THERE THROUGH TONIGHT.
OVERALL THE MODELS ARE SPREADING PRECIPITATION FARTHER NORTH AND
WEST WITH THE 12Z RUNS AND I MADE FAIRLY SIGNIFICANT ADJUSTMENTS TO
THE POP GRIDS ACCORDINGLY.
.LONG TERM...SATURDAY THROUGH THANKSGIVING NIGHT.
WHILE THE WEEKEND WILL BE COOL, IT APPEARS THAT MOST AREAS SHOULD BE
ABLE TO SHAKE THE WET FACTOR BY SATURDAY NIGHT IF NOT SUNDAY. THE
12Z OPERATIONAL MODELS GENERALLY PLACE THE MID AND UPPER LOW CENTER
OVER THE LOWER DESERTS OF SOCAL BY SATURDAY AFTERNOON. THE MAIN
AREAS OF MOISTURE ASSOCIATED WITH THE LOW ARE SHOWN TO BE ON THE
NORTHEAST AND NORTH SIDES OF THE LOW AND THUS WE KEPT THE HIGHEST
POPS OVER THESE AREAS. SNOW LEVELS BASED ON 700 MB TEMPS LOOK TO
MAINLY BE BETWEEN 5500 AND 6000 FEET IN THIS TIME FRAME EXCEPT OVER
MOHAVE COUNTY WHERE SNOW LEVELS SHOULD BE CLOSER TO 6500 FEET.
ANOTHER 1 TO 3 INCHES OF SNOW IN GENERAL COULD BE POSSIBLE ACROSS
THE HIGHER ELEVATIONS ESPECIALLY ABOVE 7000 FEET. THINGS SHOULD
START TO DRY OUT FROM THE WEST BY SATURDAY NIGHT AS THE LOW CENTER
STARTS TO HEAD EAST ACROSS NORTHERN ARIZONA. THE MAIN ISSUE FOR
SATURDAY NIGHT WILL BE JUST HOW MUCH MOISTURE WRAPS AROUND THE BACK
SIDE OF THE LOW AND HOW MUCH SHOWER ACTIVITY ACTUALLY CAN DEVELOP.
OVERALL WE HAVE NOT DRIED OUT THE FORECAST AS QUICK AS THE MODELS
ALTHOUGH I DID GO AHEAD AND ADJUST POPS DOWN BASED ON THE LATEST
RUNS. HIGHS SHOULD BE 8-12 DEGREES BELOW NORMAL ON SATURDAY AND
ALTHOUGH ADDITIONAL SUNSHINE SHOULD HELP TO BOOST HIGHS FOR SUNDAY,
HIGH TEMPS LOOK TO STILL BE 6-10 DEGREES BELOW NORMAL.
RIDGING ALOFT IS SHOWN TO BUILD IN FROM THE PACIFIC ON MONDAY.
FORECAST SOUNDINGS FROM THE GFS IN BUFKIT SHOW A NICE ALIGNMENT OF
THE WINDS FROM THE NORTHEAST IN THE LATE MORNING AND AFTERNOON HOURS
ON MONDAY WHICH WILL HELP SUPPORT BREEZY CONDITIONS ESPECIALLY IN
AREAS THAT FAVOR NORTH-NORTHEAST WINDS SUCH AS THE VIRGIN RIVER
GORGE AND THE COLORADO RIVER VALLEY NEAR LAUGHLIN AND BULLHEAD CITY.
OTHERWISE EXPECT DRY CONDITIONS AND A DECENT AMOUNT OF SUNSHINE.
TEMPS SHOULD WARM A FEW MORE DEGREES BUT HIGHS ARE EXPECTED TO BE
ABOUT 5 DEGREES BELOW NORMAL. THE RIDGE IS FORECAST TO BUILD ON TOP
OF THE AREA TUESDAY WHICH SHOULD ALLOW FOR FURTHER WARMING, HOWEVER,
AN ADVANCING TROUGH IN THE PACIFIC SHOULD START TO SPREAD IN HIGH
CLOUDS ACROSS THE AREA WHICH COULD LIMIT HEATING.
MODELS ARE IN SEMI-DECENT AGREEMENT IN HANDLING THE NEXT SYSTEM AT
LEAST EARLY ON WITH THE BASIC 'IDEAS'. A CLOSED LOW IS SHOWN TO HEAD
IN FROM THE PACIFIC TOWARD NORCAL ON WEDNESDAY AND THEN HEAD SOUTH
ALONG THE CALIFORNIA COAST ON WEDNESDAY NIGHT INTO THANKSGIVING DAY
AND THANKSGIVING NIGHT. THE ECMWF WAS FASTER AT SPREADING
PRECIPITATION INTO OUR AREA, WITH THE 12Z OPERATIONAL RUN SHOWING IT
INTO THE WESTERN THIRD OF OUR AREA BY WEDNESDAY AFTERNOON. AFTER
THAT, SOME MODEL DIFFERENCES WITH THE TRACK OF THE LOW EXIST WITH
SOME MODELS KEEPING IT MORE TOWARD THE COAST AND OTHERS FURTHER
INLAND. FOR NOW, I KEPT POPS GREATEST IN THE WESTERN PARTS OF OUR
CWFA AND WENT WITH A GENERIC BLEND OF THE OPERATIONAL MODELS AND GFS
ENSEMBLE MEAN FOR POPS. OVERALL THOSE PLANNING FOR THE BIG TRAVEL
DAY BEFORE THANKSGIVING AND WITH THANKSGIVING DAY PLANS SHOULD BE
ALERT FOR THE POTENTIAL FOR UNSETTLED WEATHER AND POSSIBLY SOME
TRAVEL IMPACTS. I DID GO AHEAD AND MAKE SOME SIGNIFICANT ADJUSTMENT
TO OUR POP GRIDS AS A RESULT OF THE LATEST MODELS.
&&
.AVIATION...FOR MCCARRAN...LOW CIGS AND OCCASIONAL SHOWERS THROUGH
FRIDAY. CIGS AROUND 6 KFT BUT DOWN TO 3-4 KFT IN SHOWERS WITH VSBY
POTENTIALLY 4-5SM. WINDS VARIABLE MAINLY UNDER 6 KTS THROUGH EARLY
THIS EVENING. DIRECTION BECOMING 360-030 AFTER 03Z WITH SPEEDS
INITIALLY 5-8 KTS BUT INCREASING TO 12-16 KTS AROUND 14Z FRIDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTH WINDS 10-20 KTS WILL SPREAD SOUTH ACROSS THE AREA
TONIGHT AND EARLY FRIDAY. WIDESPREAD SHOWERS WITH CIGS 5-7 KFT BUT
OCCASIONALLY DOWN TO 2-4 KFT IN SHOWERS. VSBY OCCASIONALLY BELOW 3SM
IN RAIN OR SNOW.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY UNTIL 4 AM PST SATURDAY FOR NVZ018-019.
WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR NVZ015.
AZ...NONE.
CA...NONE.
&&
HARRISON/STACHELSKI
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 336 PM PST THU NOV 21 2013 NVZ015-221000- LINCOLN COUNTY- 336 PM PST THU NOV 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT WINTER WEATHER ADVISORY HAS BEEN EXTENDED THROUGH 4 AM PST FRIDAY. SNOW ACCUMULATIONS UP TO 5 INCHES ABOVE 5000 FEET TONIGHT. THE MAIN IMPACT WILL BE TO TRAVELERS ON THE AREA ROADWAYS AS SLICK ROADS BY BE ENCOUNTERED ALONG WITH LOWERED VISIBILITIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE INTO SATURDAY AS AN UPPER LOW OVER SOUTHERN CALIFORNIA SLOWLY MOVES EAST INTO ARIZONA. NO WEATHER HAZARDS ARE EXPECTED SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NVZ018-019-221000- SHEEP RANGE-SPRING MOUNTAINS- 336 PM PST THU NOV 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT WINTER WEATHER ADVISORY ABOVE 7000 TONIGHT. SNOW LEVELS LOWERING TO 6500 FEET TONIGHT WITH GREATEST ACCUMULATIONS ABOVE 7000 FEET. THE MAIN IMPACT WILL BE TO TRAVELERS ON THE AREA ROADWAYS AS SLICK ROADS BY BE ENCOUNTERED ALONG WITH LOWERED VISIBILITIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF SNOW WILL CONTINUE THROUGH FRIDAY NIGHT WITH THE WINTER WEATHER ADVISORY RUNNING THROUGH 4 AM SATURDAY MORNING. TOTAL ACCUMULATIONS ABOVE 7000 FEET WILL RANGE BETWEEN 6 AND 12 INCHES. NO WEATHER HAZARDS ARE EXPECTED SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001>003-036-CAZ519>527-NVZ014-016-017-020>022-221000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 336 PM PST THU NOV 21 2013 /436 PM MST THU NOV 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS AREAS OF RAIN WILL OCCUR TONIGHT AS AN AREA OF LOW PRESSURE DEVELOPS NEAR THE SOUTHERN CALIFORNIA COAST. SOME LOCALIZED STREET FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO NUMEROUS AREAS OF RAIN WILL CONTINUE FRIDAY AND SATURDAY...MAINLY ACROSS CLARK COUNTY NEVADA...SAN BERNARDINO COUNTY CALIFORNIA AND MOHAVE COUNTY ARIZONA. SOME LOCALIZED STREET FLOODING IS POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
531 PM PST THU NOV 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HEAVY SNOW PIOCHE 37.93N 114.45W
11/21/2013 U0.0 INCH LINCOLN NV LAW ENFORCEMENT
LINCOLN COUNTY SHERIFFS OFFICE REPORTS THAT US-93 WAS
CLOSED NORTH OF PIOCHE DUE TO HEAVY SNOW. TRAFFIC ROUTED
ALONG SR-318. SLUSHY ROADS STARTING TO FREEZE IN PIOCHE.
0510 PM SNOW 2 SW MT. CHARLESTON 36.26N 115.65W
11/21/2013 M2.0 INCH CLARK NV TRAINED SPOTTER
TRAINED SPOTTER REPORTS 2 INCHES NEW SNOW IN ECHO CANYON.
SNOW BEGINNING TO CREATE HAZARDOUS TRAVEL CONDITIONS IN
THE AREA.
&&
WOLCOTTThe Las Vegas radar (KESX), 68 km away, was scanning. The volume nearest the first event began at 03:16 UTC.
1 lightning, 1 flash flood. Local standard time, as filed.
Lightning knocked out power to 800 customers.
Flash flooding washed debris over the Willow Beach access road and around the campground and boat launch area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482573, 482574.